Recurrent Hypoglycemia Secondary to Metformin Toxicity in the Absence of Co-ingestions

A Case Report

Sarah Aldobeaban; Bandr Mzahim; Abdussalam Ali Alshehri

Disclosures

J Med Case Reports. 2018;12(223) 

In This Article

Abstract and Introduction

Abstract

Background: Metformin toxicity is well known to cause lactic acidosis. Multiple cases of hypoglycemia due to isolated metformin overdose have been reported. Increased glucose consumption secondary to anaerobic metabolism has been reported as a possible explanation.

Case presentation: A 23-year-old Arabic woman took 30 g of metformin. In the emergency department, 4 hours after of the event, she was fatigued but vitally stable. During her hospitalization, she had severe lactic acidosis, hypotension corrected with fluid boluses and vasopressors, and multiple episodes of hypoglycemia (6.3 mg/dL, 38 mg/dL, and 42 mg/dL), requiring multiple 50% dextrose-water boluses. The three hypoglycemic episodes occurred coincident with severe lactic acidosis. She improved after 24 hours of continuous renal replacement therapy.

Conclusions: Hypoglycemia can be induced by metformin toxicity in the absence of co-ingestants. A possible explanation of metformin-induced hypoglycemia is increased glucose consumption due to anaerobic metabolism, decreased oral intake, decreased liver glucose production, and decreased glucose absorption.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....